Survey: Millions of young getting high on cough, cold meds
WASHINGTON (AP) -- About 3.1 million people between the ages of 12-25 have used cough and cold medicine to get high, the government reported Wednesday.
The cough suppressant DXM, in large amounts, can cause disorientation, blurred vision, slurred speech, vomiting.
The number of young people who abused over-the-counter cold medicines is comparable to use of LSD and much greater than that for methamphetamine among the age group, according to the federal Substance Abuse and Mental Health Services Administration.
The agency's 2006 survey on drug abuse and health found that more than 5 percent of teenagers and young adults had misused cough and cold medicines and indicated that these people also had experimented frequently with illicit drugs.
Nearly 82 percent also had used marijuana. Slightly less than half also used inhalants or hallucinogens, such as LSD or Ecstasy, the agency said.
The cough suppressant DXM is found in more than 140 cough and cold medications available without a prescription. When taken in large amounts, DXM can cause disorientation, blurred vision, slurred speech and vomiting.
Among all persons aged 12 to 25, the rate of past year misuse among whites was 2.1 percent, which was three times higher than the level for blacks, 0.6 percent, and also significantly higher than the level for Hispanics, 1.4 percent."While increasing attention has been paid to the public health risk of prescription drug abuse, we also need to be aware of the growing dangers of misuse of over-the-counter cough and cold medications, especially among young people," said Terry Cline, the agency's administrator.
Robo-tripping: Is my child abusing cough medicine?
I've read that teenagers have started overdosing on cough medicine to get high. What signs can I look for if I suspect my child is abusing cough medicine?
Cough medicine abuse, sometimes called robo-tripping, has recently become a serious problem. Children and teenagers take extremely large doses of cough medicine, either in pill or syrup form, to get high from dextromethorphan (DXM), a medicine that relieves coughs from colds or the flu.
When robo-tripping, however, children may use 25 to 50 times the recommended dose of cough medicine to get enough DXM to make them high. In some cases, taking that much cough medicine can be fatal. The effects of robo-tripping may include:
- Confusion or hallucinations
- Blurred or double vision
- Slurred speech
- Loss of coordination
- Abdominal pain
- Nausea and vomiting
- Rapid heartbeat
- Numbness of fingers and toes
These side effects may be worse if they take cough medicine with other medications or alcohol. If you're concerned about your child, there are signs you can look for that may indicate cough medicine abuse. They include:
- Empty or missing bottles or packages of cough medicine
- Unusual medicinal smells on your child
- Suspicious packages mailed to your child
- Visits to Web sites promoting drug abuse
- Changes in physical appearance
- Changes in eating and sleeping habits
- Loss of interest in hobbies or favorite activities
Regardless of whether you suspect your children are abusing cough medicine, you should talk to them about the dangers of drug abuse, including the abuse of over-the-counter and prescription medications. You may be able to prevent the problem in the first place by talking with your children early and frankly. If you suspect a problem, discuss your concerns with your child. You may want to also involve other family members, a counselor or your child's doctor in the discussion.